Alert archive / Ohio / Areal Flood Warnings in 2012

Areal Flood Warning 7, NWS Cleveland, OH

March 18, 2012Lake County, Ohio

NWS Cleveland, OH issued this areal flood warning at Mar 18, 2012, 7:29 PM EDT for Lake County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2012, 7:29 PM EDT (23:29 UTC)
Expired
Mar 18, 2012, 11:10 PM EDT
In force
4 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Lake County, OH

The radar

The Cleveland radar (KCLE), 63 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WGUS41 KCLE 182329
FLWCLE

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
729 PM EDT SUN MAR 18 2012

OHC085-190530-
/O.NEW.KCLE.FA.W.0007.120318T2329Z-120319T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE OH-
729 PM EDT SUN MAR 18 2012

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* FLOOD WARNING FOR...
  LAKE COUNTY...

* UNTIL 130 AM EDT MONDAY...

* AT 728 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED VERY
  HEAVY RAINS MOVING INTO THE AREA. DUE TO THE RECENT RAINFALL AND
  SOIL CONDITIONS...THE NATIONAL WEATHER SERVICE EXPECTS FLOODING TO
  BEGIN SHORTLY AS THE HEAVY RAINS MOVE IN.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE EASTLAKE...
  FAIRPORT HARBOR...GRAND RIVER...KIRTLAND...MENTOR...NORTH
  MADISON...PAINESVILLE...PERRY...WILLOUGHBY...AND WILLOWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. TURN AROUND DONT
DROWN!

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

&&

LAT...LON 4172 8100 4171 8110 4164 8111 4164 8129
      4157 8130 4157 8149 4164 8149 4174 8135
      4177 8129 4177 8124 4184 8106 4185 8100

$$

SJAMISON
1 follow-up statement
520 
WGUS81 KCLE 190310
FLSCLE

FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1110 PM EDT SUN MAR 18 2012

OHC085-190310-
/O.CAN.KCLE.FA.W.0007.000000T0000Z-120319T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE OH-
1110 PM EDT SUN MAR 18 2012

...THE FLOOD WARNING THAT WAS IN EFFECT FOR LAKE COUNTY IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. 

LAT...LON 4172 8100 4171 8110 4164 8111 4164 8129
      4157 8130 4157 8149 4164 8149 4174 8135
      4177 8129 4177 8124 4184 8106 4185 8100

$$

KIELTYKA

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Mar 18, 7:03 PM EDT, 26 minutes earlier.

Area forecast discussion, Mar 18, 7:03 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
703 PM EDT SUN MAR 18 2012

.SYNOPSIS...
AN UPPER LEVEL LOW WILL MOVE ACROSS THE AREA THIS EVENING.  A RIDGE
OF HIGH PRESSURE WILL DOMINATE THE WEATHER ACROSS THE AREA THROUGH
MID WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
MINOR UPDATE TO DECREASE THE SHOWERS AND THUNDERSTORMS OVER
EXTREME NORTHWEST OHIO.

PREVIOUS DISCUSSION... MOIST TONGUE OF 60 PLUS
DEW POINTS FROM GULF COAST INTO CENTRAL IL AND SW INDIANA. WEAK
BOUNDARY STRETCHES FROM CENTRAL IL INTO WRN KY. CAPES ACROSS AREA
BETWEEN 500 AND 1000 J/KG. UPPER LEVEL LOW CURRENTLY NEAR
INDIANA/OHIO BORDER WILL MOVE EAST ACROSS THE FORECAST AREA
TONIGHT. TSRA NW FIRING UP AHEAD OF UPPER LOW ALONG AN AREA OF
WEAK SURFACE CONVERGENCE. FORECAST AREA IS IN GENERAL
THUNDER...BUT NOT OUT OF REALM OF POSSIBILITY THAT A FEW STORMS
COULD BECOME STRONG TO SEVERE WITH ONE INCH HAIL.

KEPT FLOOD WATCH GOING ACROSS THE ENTIRE AREA FOR THIS EVENING.
PRECIPITABLE WATER BETWEEN ONE AND 1.2 INCHES.  IN ADDITION AS MUCH
RAIN...ESPECIALLY ACROSS NW AND CENTRAL OHIO PICKED UP YDY AND
OVERNIGHT GROUND NEAR SATURATION. ANY HEAVY RAINING SLOW MOVING TSRA
COULD PRODUCE SOME LOCALIZED FLOODING.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH MID WEEK AS
RIDGE BUILDS OVER THE AREA AND WILL BE THE DOMINANT FEATURE.
CONDITIONS SHOULD BE PREDOMINATELY DRY THROUGH MID WEEK.  DID
MENTION CHC TSRA MONDAY AFTERNOON AS CAPES BUILD TO BETWEEN 1000
J/KG AND 1500. HOWEVER...LACK OF ANY KICKER COULD HINDER
DEVELOPMENT OF AFTERNOON TSRA.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A COOLER TREND FOR THE END OF THE WEEK WITH AN UPPER LOW MOVING INTO
THE OHIO VALLEY AND A COLD FRONT COMING ACROSS THE GREAT LAKES.
TIMING STILL IS AN ISSUE AND LIKELY THIS WILL TAKE A COUPLE/FEW DAYS
TO CROSS THE REGION. MODEL DIFFERENCES ON PHASING BETWEEN NORTHERN
SHORTWAVE AND THE MID U.S. UPPER LOW. EVEN MORE DIFFERENCE UPON
TIMING OF ITS EXIT AND THE ARRIVAL OF HIGH PRESSURE...WITH THE ECMWF
STILL THE FASTEST AND ALSO A LITTLE COOLER. TEMPERATURES WILL REMAIN
ABOVE NORMAL...WILL JUST BE ABOUT 15 OR SO DEGREES COOLER FOR HIGHS
THIS WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS AIRMASS COOLS TONIGHT SHOULD SEE MOST OF THE CONVECTION WEAKEN SO
BY LATE EVENING SHOULD BE MOSTLY JUST SCT SHRA WHICH WILL SHIFT INTO
MOSTLY THE EAST PART OF THE AREA FOR THE SECOND HALF OF THE NIGHT.
AS THE CLOUDINESS DISSIPATES AND TEMPS COOL...FOG SHOULD START TO
FORM. WILL CONTINUE WITH PREVIOUS FORECAST AND TAKE MANY OF THE TAFS
DOWN TO IFR FOR VSBY AND LOW CIGS.

THE FOG AND LOW CLOUDS WILL BREAK UP BY LATE MON MORNING THEN SCT TO
BKN CU WILL DEVELOP BY MIDDAY. THE AIRMASS WILL BECOME UNSTABLE
ENOUGH FOR ISOLD TO SCT SHRA/TSRA TO DEVELOP BUT COVERAGE NOT HIGH
ENOUGH TO MENTION IN TAFS YET.

OUTLOOK...NON VFR POSSIBLE IN MORNING BR TUESDAY AND WEDNESDAY.
NON VFR POSSIBLE THURSDAY INTO FRIDAY.

&&

.MARINE...
OUTSIDE OF ISOLATED/SCATTERED THUNDERSTORMS...LAKE CONDITIONS QUIET.
LIGHT FLOW WILL CONTINUE THROUGH THE WEEK AND FOR THE MOST PART
WINDS WILL BE SOUTHERLY. THERE IS A FRONT THAT WILL MOVING ACROSS
THE CENTRAL LAKES MID WEEK AND MAY WANT TO SLIP ACROSS LAKE ERIE
THURSDAY...BUT TIMING OF FEATURES LATE THIS WEEK COMPLICATED BY A
CUT OFF LOW THAT WILL BE MAKING ITS WAY SLOWLY TO THE OHIO VALLEY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...KIELTYKA
SHORT TERM...DJB
LONG TERM...OUDEMAN
AVIATION...ADAMS
MARINE...OUDEMAN
Hazardous weather outlook, Mar 18, 6:34 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
634 AM EDT SUN MAR 18 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
634 AM EDT SUN MAR 18 2012

...FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THUNDERSTORMS THAT DEVELOP THIS AFTERNOON MAY APPROACH SEVERE
LEVELS. THE MAIN CONCERN WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-191045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
634 AM EDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 6:23 AM EDTFlood WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more15 hr
Mar 18, 4:23 PM EDTAreal Flood AdvisoryCLECrawford, Huron, Richland, Seneca, Wyandot4 hr
Mar 18, 4:31 PM EDTSpecial Marine WarningCLE119 min
Mar 18, 4:34 PM EDTAreal Flood AdvisoryCLELorain4 hr
Mar 18, 4:48 PM EDTFlash Flood WarningCLECrawford, Huron, Seneca4 hr
Mar 18, 5:07 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Richland38 min
Mar 18, 5:08 PM EDTAreal Flood AdvisoryCLECuyahoga4 hr
Mar 18, 5:49 PM EDTAreal Flood WarningCLEMorrow4 hr
Mar 18, 6:28 PM EDTSevere Thunderstorm WarningCLEAshland, Richland18 min
Mar 18, 6:47 PM EDTAreal Flood WarningCLEAshland, Knox3 hr
Mar 18, 6:48 PM EDTAreal Flood WarningCLELorain, Medina4 hr
Mar 18, 7:03 PM EDTAreal Flood WarningCLECuyahoga4 hr

Nearby

Areal Flood Warnings in Ohio, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.